Ocular medications may have significant systemic side effects, such as many of the glaucoma medications. Glaucoma medications can generally be classified into p-blockers, prostaglandins and prostamides, carbonic anhydrase inhibitors, a-blockers, and older medications, such as epinephrine and pilocarpine.
Systemic absorption of beta-adrenergic blockers, such as timolol (Timoptic), may exacerbate asthma. p-Blockers may also cause problems with breathing, bradycardia, and hypotension. These medications are contraindicated in patients with heart block, congestive heart failure, asthma, or obstructive lung disease.
Carbonic anhydrase inhibitors, such as methazolamide (Neptazane), lower IOP and decrease aqueous production. Carbonic anhydrase inhibitors, such as acetazolamide (Diamox), cause increased urination, decreased appetite, headache, nausea, malaise, and kidney stones. Additionally, these medications lower the serum potassium level, particularly in patients taking diuretics. Potassium supplements should be prescribed to prevent hypokalemia.
Alpha-adrenergic agonists, such as brimonidine tartrate (Alphagan), can lower blood pressure as well as intraocular pressure. Side effects include dry mouth and fatigue. Additionally, brimonidine can cross the blood-brain barrier and produce somnolence. Apraclonidine (Iopidine) induces allergy in 20% to 25% of patients and is found to be ineffective in about 25% of all patients.
A newer class of glaucoma medications includes the pros-taglandins and prostamides. These medications, such as latanoprost (Xalatan), travoprost (Travatan), and unoprostone isopropyl (Rescula), are associated with increased eyelash growth and increased pigmentation of the iris, conjunctiva, and eyelids. Additionally, these medications can induce conjunctival hyperemia and can increase the risk of postoperative retinal edema.
Other ocular medications include antibiotics, anti-inflammatory agents, and steroids. Patients are occasionally given an antibiotic-steroid combination, such as tobramycin-dexamethasone (TobraDex), that may increase IOP, cause cataracts, or potentiate fungal ulcers. Steroid glaucoma is a form of open-angle glaucoma. If the condition is undetected and the patient continues to refill the medication, damage may occur to the optic nerve, including glaucomatous optic atrophy. Generally, IOP is lowered once the steroids have been discontinued. However, it may take several months for IOP to return to a normal level. Vision loss that occurs during this period may be permanent. Because of the relative frequency of steroid glaucoma, cataract, and exacerbations of viral infections, topical corticosteroids should be avoided for minor ocular inflammations. Generally, ocular conditions that warrant the use of topical steroids also warrant consultation with an ophthalmologist.
Was this article helpful?